Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 83, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 9, 2007, 10:32 PM CDT for Woodson County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2007, 10:32 PM CDT (03:32 UTC)
- Expired
- Jul 10, 2007, 6:30 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Woodson County, KS
The radar
The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 100333 FFWICT KSC207-101130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1032 PM CDT MON JUL 9 2007 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN WOODSON COUNTY IN SOUTHEAST KANSAS. * UNTIL 630 AM CDT TUESDAY. * AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA... ESPECIALLY THE SOUTHEASTERN PART OF WOODSON COUNTY. DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... NEOSHO FALLS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3773 9565 3773 9552 3804 9551 3788 9573 $$ BOWMAN
2 follow-up statements
000 WGUS73 KICT 100439 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1138 PM CDT MON JUL 9 2007 KSC207-101130- WOODSON KS- 1138 PM CDT MON JUL 9 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT TUESDAY FOR EASTERN WOODSON COUNTY... AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE WARNING HAD DIMINISHED. RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAD FALLEN ACROSS EASTERN WOODSON COUNTY. FLOODING IS STILL POSSIBLE FROM RUNOFF FROM THIS EXCESSIVE RAINFALL EARLIER THIS EVENING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3773 9565 3773 9552 3804 9551 3788 9573 $$ BOWMAN
000 WGUS73 KICT 101004 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 505 AM CDT TUE JUL 10 2007 KSC207-101015- WOODSON KS- 505 AM CDT TUE JUL 10 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN WOODSON COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3773 9565 3773 9552 3804 9551 3788 9573 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:47 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 9, 9:47 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 947 PM CDT MON JUL 9 2007 .UPDATE... .DISCUSSION... REST OF TONIGHT: NUMEROUS SHRA/TSRA CONTINUE MOVING E/SE OVER AREAS ALONG & SE OF THE TURNPIKE LATE THIS EVENING...WITH HEAVIEST RAINS OCCURRING IN CHAUTAUQUA COUNTY WHERE DOPPLER ESTIMATES HOURLY RAINFALL RATES OF 1.00 TO 1.25 INCHES. INHERITED POP/QPF FORECAST APPEARS ON TARGET SO ONLY CHANGE WAS TO MODIFY GRID FORECAST PERIOD FROM 6 TO 9 HOURS. && .PREV DISCUSSION... /ISSUED 740 PM CDT MON JUL 9 2007/ UPDATE... AVIATION... 00Z TAF SET: SCT TSRA WILL CONTINUE MOVING EAST 15KTS ACROSS PRIMARILY SC KS THROUGH 02Z WITH LOCALIZED +TSRA RESTRICTING VSBYS TO 1-2SM THIS PERIOD. GREATEST CONVECTIVE POTENTIAL OF THIS MAGNITUDE TO AFFECT KICT TAF THIS PERIOD. TSRA TO UNLEASH NUMEROUS OUTFLOW BOUNDARIES THEREBY INDUCING FURTHER TSRA DEVELOPMENT LATER TONIGHT. MVFR CIGS 1,200-2,500 FEET AND VSBYS 3-4SM LIKELY IN IMMEDIATE VICINITY OF TSRA 08Z-11Z. GREATEST TSRA POTENTIAL TO TARGET SE KS FROM 111Z ONWARD AS INVERTED SFC RIDGE BUILDS S ACROSS NW HIGH PLAINS... THEREBY GRADUALLY SHUNTING BROAD SFC-850MB MOISTURE AXIS SE OVER SE KS. ACROSS CENTRAL KS...VFR CONDITIONS ANTICIPATED OVER KSLN FROM 04Z ONWARD WITH VFR CONDITIONS ANTICIPATED AT KRSL THROUGHOUT FORECAST PERIOD. PREV DISCUSSION... /ISSUED 311 PM CDT MON JUL 9 2007/ DISCUSSION... FORECAST CONCERNS ARE PRECIPITATION CHANCES AND HEAVY RAINFALL POTENTIAL AGAIN ACROSS THE AREA THRU TUESDAY NIGHT... TONIGHT: MCV FROM LAST NIGHT IS CURRENTLY OVER CENTRAL KANSAS. SOME THUNDERSTORMS HAVE DEVELOPED ON THE EASTERN EDGE OF THE MCV...AND THESE WILL CONTINUE TO EXPAND. THE BEST CHANCES FOR PRECIPITATION TONIGHT WILL BE ACROSS SOUTH CENTRAL KANSAS...AND LATE TONIGHT ACROSS SOUTHEAST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE THE HEAVY RAINFALL...HOWEVER THERE COULD BE SOME HAIL TO NICKEL SIZE AND 40 TO 50 MPH WINDS. TUESDAY-WEDNESDAY: PRECIPITATION COULD LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON TUESDAY MORNING...WITH REDEVELOPMENT ACROSS THE ENTIRE AREA POSSIBLE ON TUESDAY AFTERNOON. MOST UNSTABLE CAPE VALUES ARE AROUND 3000 TO 4000 J/KG...WITH VERY LITTLE CIN IN MUCH OF THE AREA ESPECIALLY LATER IN THE AFTERNOON. AFTER MIDNIGHT TUESDAY NIGHT...INSTABILITY AND MOISTURE TRANSPORT REALLY GET PUSHED TO THE SOUTH AND EAST OF THE AREA. WITH THIS IN MIND...KEPT SOME SLIGHT CHANCES FOR THUNDERSTORMS ACROSS SOUTHERN KANSAS. SURFACE HIGH PRESSURE RETURNS ON WEDNESDAY...PROVIDING A BRIEF RESPITE FROM THE WET WEATHER. TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DURING THIS TIME...ESPECIALLY WITH CLOUDS AND PRECIPITATION AROUND THROUGH TUESDAY EVENING. THURSDAY-SUNDAY: AFTER A BRIEF DRY PERIOD...MOISTURE TRANSPORT REALLY RETURNS BY THURSDAY MORNING ACROSS WESTERN AND CENTRAL KANSAS. WITH SOME QG FORCING AND ISENTROPIC LIFT AT LEAST THROUGH THE LOWER TO MID LEVELS...DECIDED TO ADD SOME CHANCES FOR PRECIPITATION FOR THURSDAY AND THURSDAY NIGHT. LINGERING THUNDERSTORM CHANCES ON FRIDAY LOOK REASONABLE BEFORE THE SYSTEM PUSHES OFF TO THE SOUTH AND SURFACE HIGH PRESSURE BUILDS BACK IN. FORECAST THEN LOOKS DRY THROUGH THE WEEKEND. TEMPERATURES ALSO LOOK REASONABLE THROUGH THIS TIME FRAME...SO IF ANYTHING ONLY MINOR TWEAKS WERE MADE. SCHRECK AVIATION... TWO AREAS OF CONCERN FOR THE TAFS. MVFR CLOUDS IN SOUTHEAST KS AND CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS EVENING. AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR. NEXT CONCERN WILL BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN SECTIONS. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 88 69 85 / 90 30 30 10 HUTCHINSON 70 88 67 85 / 90 30 20 10 NEWTON 70 88 68 84 / 90 30 20 10 ELDORADO 70 88 69 84 / 90 40 30 10 WINFIELD-KWLD 71 89 70 85 / 90 50 40 10 RUSSELL 67 88 63 84 / 40 20 20 10 GREAT BEND 68 88 65 84 / 50 20 20 10 SALINA 70 89 66 85 / 80 20 20 10 MCPHERSON 69 88 67 84 / 90 30 20 10 COFFEYVILLE 71 89 69 84 / 80 50 50 10 CHANUTE 71 89 68 83 / 80 50 40 10 IOLA 71 89 67 83 / 80 50 40 10 PARSONS-KPPF 71 89 69 84 / 80 50 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 9, 10:16 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1016 PM CDT MON JUL 9 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110430- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1016 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL MOVE ACROSS PRIMARILY SOUTHEAST KANSAS THE REST OF THE NIGHT. THE THUNDERSTORMS ARE CAPABLE OF VERY HEAVY RAINS THAT MAY PRODUCE FLOODING IN CHAUTAUQUA...MONTGOMERY...LABETTE AS WELL AS PARTS OF ELK...WILSON...AND NEOSHO COUNTIES. A FEW STRONG THUNDERSTORMS CAPABLE OF 40 MPH WINDS ARE ALSO POSSIBLE OVER AREAS GENERALLY ALONG...AND SOUTHEAST...OF THE TURNPIKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS...SOME STRONG AND WITH LOCALLY HEAVY RAINFALL...WILL CONTINUE ACROSS THE AREA ON TUESDAY AND TUESDAY NIGHT. A SLIGHT CHANCE FOR STORMS WILL RETURN TO CENTRAL KANSAS ON WEDNESDAY NIGHT AND THE ENTIRE AREA FOR THURSDAY THROUGH FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF HEAVY RAINFALL AND ANY LOCALIZED FLOODING IS APPRECIATED. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Jul 9, 7:13 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD EAST WICHITA 37.68N 97.26W
07/09/2007 SEDGWICK KS TRAINED SPOTTER
FLOODING ALONG WOODLAWN BETWEEN KELLOGG AND LINCOLN 6 TO
12 INCHES DEEP WITH FLOODING SPREADING INTO ADJACENT
YARDS.
0705 PM HEAVY RAIN ANDOVER 37.69N 97.14W
07/09/2007 E0.75 INCH BUTLER KS EMERGENCY MNGR
IN 20 MINUTES.
&&
EPSSpecial weather statement, Jul 9, 7:53 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 753 PM CDT MON JUL 9 2007 KSZ069-093-100145- BUTLER-COWLEY- 753 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES... AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINFIELD TO 5 MILES SOUTHEAST OF ARKANSAS CITY...AND MOVING SOUTHEAST AT 15 MPH. WINDS OF 40 TO 50 MPH AND VERY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Jul 9, 8:26 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 826 PM CDT MON JUL 9 2007 KSZ093-100200- COWLEY- 826 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HARDY...OR 16 MILES SOUTH OF WINFIELD...AND MOVING EAST AT 10 MPH. WINDS OF 40 TO 50 MPH AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. CARUSO
Local storm report, Jul 9, 9:04 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD 2 S WINFIELD 37.24N 96.97W
07/09/2007 COWLEY KS LAW ENFORCEMENT
FLOOD WATER WAS REPORTED OVER 85TH ROAD ABOUT 2 MILES
SOUTH OF WINFIELD.
&&
JMCLocal storm report, Jul 9, 9:11 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FLOOD LEON 37.69N 96.78W
07/09/2007 BUTLER KS LAW ENFORCEMENT
WATER WAS REPORTED OVER THE ROAD ALONG HIGHWAY 400 NEAR
LEON.
&&
JMCSpecial weather statement, Jul 9, 9:38 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 938 PM CDT MON JUL 9 2007 KSZ071-072-100330- ALLEN-WOODSON- 938 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN AND WOODSON COUNTIES... AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 10 MILES WEST OF IOLA. THIS STORM WAS NEARLY STATIONARY. WINDS TO 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 44 min |
| Jul 9, 10:18 PM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.